Virginia, 2011

Hail and Damaging Winds in Virginia, September 1, 2011

September 1, 2011 · NWS RNK · 6 events in 4 counties and zones

Scattered showers and storms developed with the passage of an upper level storm system, enhanced low level moisture and daytime heating. A few of these storms increased to severe levels and produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered showers and storms developed with the passage of an upper level storm system, enhanced low level moisture and daytime heating. A few of these storms increased to severe levels and produced damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 1, 2:12 PM EST, 28 minutes earlier.

Area forecast discussion, Sep 1, 2:12 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU SEP 1 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE MID ATLANTIC STATES INTO
FRIDAY. THE HIGH WILL MOVE OFFSHORE THIS WEEKEND AND A COLD FRONT
WILL APPROACH LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...

TAIL END OF VORT SPOKE COMBINED WITH HIGHER THETA-E BUILDING ACROSS
THE BLUE RIDGE AND HIGHLANDS HAS ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTN NORTH OF I-64. S/W ENERGY WILL BE MOVING EAST-SE THRU THE
EVENING SO SHOULD SEE BEST THREAT OF CONVECTION OCCURRING NORTH OF A
LINE FROM ROANOKE TO LYH. SO WILL ONLY HAVE LOW CHANCE POPS HERE
WITH ISOLATED POPS OVER THE FAR WEST UNDER HIGHER THETA-E INTO THE
EVENING.

THE 12Z NAM KEEPS THE THREAT OF STORMS GOING INTO OVERNIGHT ACROSS
THE EAST BUT WILL LEAN AWAY FROM THIS SOME WITH BLEND OF GFS. WILL
KEEP ISOLATED SHRA THREAT OUT THAT WAY INTO MORNING.

FRIDAY...INCREASING HUMIDITY AND INSTABILITY BUT WILL SEE HIGHER
HEIGHTS. A TURN MORE TO A NW-N FLOW ALOFT ALONG WITH THE WARM
FRONTAL BOUNDARY SAGGING SWD INTO PA OCCURS.

SHOULD SEE SOME CONVECTION TOMORROW ALONG AND EITHER SIDE OF THE
BLUE RIDGE. HARD TO PINPOINT ANY ONE AREA THAT HAS BEST CHANCE...AS
MAIN LIFT WILL BE EAST...SO ALL IN ALL JUST ISOLATED CONVECTION AT
BEST...WITH MAYBE LOW CHANCE ACROSS THE HIGHER TERRAIN NORTH OF ROA.

AFTER THE HEAT TODAY...TOMORROWS TEMPS SHOULD BE SIMILAR WITH
INCREASED HUMIDITY. LOOKING AT HIGHS IN THE MID TO UPPER 80S MOST
LOCATIONS WITH AROUND 90 IN THE SOUTHSIDE OF VA INTO NW NC PIEDMONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...

AN OCCLUDED RIDGE OF HIGH PRESSURE WILL TRACK EAST FROM THE SOUTHERN
OHIO/TENNESSEE VALLEY FRIDAY NIGHT TO OFF THE SOUTHEAST COAST SUNDAY
NIGHT. WHILE THIS RIDGE IS IN OUR REGION...TEMPERATURES WILL RUN
ABOUT 10F ABOVE NORMAL WITH AFTERNOON RECORDS BEING THREATEN AT
BLUEFIELD AND BLACKSBURG. SATURDAY SHOULD BE THE WARMEST DAY...BUT
SUNDAY COULD BE EQUALLY OR WARMER DEPENDING ON THE SPEED OF A COLD
FRONT IN THE OHIO VALLEY. OVERNIGHT TEMPERATURES WILL ALSO BECOME
MUGGIER EACH NIGHT.

WITH RIDGING IN THE REGION...RAIN CHANCES WILL BE LIMITED TO
DIURNAL/OROGRAPHICAL AFTERNOON AND EVENING SHOWERS SATURDAY. MODELS
ARE SHOWING THAT THE SURFACE RIDGE COULD EXIT THE AREA SATURDAY
WITH A LINE OF CONVERGENCE ALONG THE BLUE RIDGE. THIS MAY BRING MORE
AREAL COVERAGE OF SCATTERED SHOWERS TO RNK INTERIOR COUNTIES. WITH
STRONG RIDGING ALOFT...THESE STORMS SHOULD BE SHORT-LIVED. RIDGING
LOOSES ITS INFLUENCE ON THE AREA BEGINNING SUNDAY AFTERNOON. THIS
WILL ALLOW A BETTER CHANCE FOR PRE-FRONTAL SHOWERS TO FORM OVER THE
AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

MODELS ARE STILL IN AGREEMENT WITH A COLD FRONTAL PASSAGE ON MONDAY.
WITH CONFIDENCE INCREASING...HAVE RAISED POPS TO 60 PERCENT. MODELS
ARE NOT IN AGREEMENT WITH TRACK AND TIMING OF THE TROPICAL
DISTURBANCE IN THE GULF. YESTERDAY...SOME MODELS WERE TRACKING THE
DISTURBANCE OVER THE SOUTHEASTERN USA AND INTERACTING WITH THE COLD
FRONT TO PRODUCE A SIGNIFICANT RAIN EVENT. NOT THE CASE TODAY. MOST
MODELS KEEP THE PARENT SYSTEM IN THE GULF EARLY NEXT WEEK AND EJECT
A SHORT WAVE WITH TROPICAL MOISTURE INTO SOUTHEASTERN USA. EVEN WITH
THIS SCENARIO...TIMING IS DIFFERENT WITH THE EJECTED WAVE. IF THE
SLOWER ECMWF VERIFIES...THE HIGHER RAINFALL AMOUNTS WILL REMAIN ACROSS
GA/SC. IF THE GFS IS CORRECT...HIGHER AMOUNTS WILL BE IN NC/SC. THE
SLOWER THE FRONT...THE FARTHER NORTH THE HIGHER RAINFALL AMOUNTS
WILL EXTEND. ONCE THE FRONT PASSES TO THE EAST...COOLER DRIER AIR
WILL FILTER INTO THE REGION FOR THE REMAINDER OF THE WEEK.

WITH A GOOD CHANCE OF RAIN ON MONDAY...HAVE LOWERED TEMPERATURES
INTO THE 70S TO LOWER 80S. THESE COOL TEMPERATURES WILL LIKELY HANG
AROUND WHEN PRECIPITATION EXITS MONDAY NIGHT. TEMPERATURES TUESDAY
COULD BE 10F BELOW NORMAL...THEN MODERATE TO NORMAL TOWARDS THE END
OF THE WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

CONFIDENCE LOW THAT ANY TAF SITE SEES THUNDER...BUT WILL BE CLOSE
AT LWB. WILL HAVE CB AT LWB THIS AFTN/EARLY EVENING ALONG WITH
ROA/LYH...BUT APPEARS THUNDERSTORMS WILL STAY ON A LINE FROM EKN-CHO.

THE CONVECTION WEAKENS THIS EVENING AND WITH INCREASING HUMIDITY
THE THREAT OF FOG WILL BE THERE...ESPECIALLY AT LWB/BCB/LYH. WILL
GO WITH MVFR FOR LYH LATE TONIGHT WHILE DROPPING LWB/BCB TO IFR.

THERE WILL BE A LITTLE BETTER CHANCE FOR SUB VFR CONDITIONS IN
SHOWERS OR TSTMS FRIDAY AFTERNOON...MAINLY OVER THE MOUNTAINS. A
BETTER COVERAGE OF AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS
IS EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH MVFR/IFR CONDITIONS
MAY THEN CONTINUE INTO SUNDAY NIGHT AND MONDAY WITH THE FRONT
SLOWLY SLIDING THROUGH THE AREA.

THE FRONT WILL BE EXITING MONDAY WITH DRIER AIR ARRIVING SO EXPECT
VFR CONDITIONS POST-FRONTAL MON AFTN-TUE.
&&

.HYDROLOGY...
AS OF 135 PM THURSDAY...

U.S. DROUGHT MONITOR SHOWS EXPANSION OF MODERATE DROUGHT (D1
CATEGORY) ACROSS MOST OF THE NEW RIVER VALLEY IN VA AND WV.

&&

.CLIMATE...
AS OF 135 PM THURSDAY...

A PUBLIC INFORMATION STATEMENT WAS SENT OUT REGARDING SUMMER 2011 AND
AUGUST RECORDS AND IS POSTED ON OUR WEB SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 1, 3:27 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT THU SEP 1 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
427 AM EDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 2:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 1 2011

VAZ035-046-047-012000-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
309 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
CLIFFORD...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM IS ALREADY VERY STRONG. IF IT INTENSIFIES MUCH FURTHER...
A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

THIS STORM WILL BE NEAR LOWESVILLE AROUND 315 PM...CLIFFORD AROUND
325 PM...NEW GLASGOW AROUND 330 PM...WINGINA AROUND 340 PM AND
RIVERVILLE AROUND 345 PM.

LAT...LON 3757 7858 3742 7901 3743 7904 3742 7905
      3780 7918 3781 7916 3777 7906 3771 7905
      3770 7898 3755 7889 3754 7883 3760 7884
      3761 7882 3763 7883 3764 7881 3764 7872
      3768 7871

16
Special weather statement, Sep 1, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU SEP 1 2011

VAZ020-024-035-012000-
AMHERST VA-BATH VA-ROCKBRIDGE VA-
313 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BATH AND ROCKBRIDGE
COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 330 PM...BROWNSBURG
AROUND 335 PM...FAIRFIELD AROUND 340 PM...LEXINGTON CITY AROUND 345
PM...CORNWALL AROUND 355 PM AND BUENA VISTA CITY AROUND 400 PM.

LAT...LON 3786 7914 3782 7916 3781 7913 3780 7913
      3769 7935 3801 7977 3806 7948

16
Special weather statement, Sep 1, 2:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU SEP 1 2011

VAZ023-034-012000-
BEDFORD VA-BOTETOURT VA-
328 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MONTVALE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BLUE RIDGE AROUND 335 PM...MONTVALE AROUND
340 PM...THAXTON AROUND 350 PM...STEWARTSVILLE AROUND 355 PM AND
D-DAY MEMORIAL AROUND 400 PM.

LAT...LON 3732 7950 3723 7978 3723 7980 3751 7990
      3757 7978

16

The radar

The Roanoke radar (KFCX), 130 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
September 1, 2:40 PM EST
Where
Amherst County, 0.55 mi W of Buffalo Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.620, -79.010

Several trees were blown down near the intersection of Highway 29 and 151. Damage values are estimated.

Thunderstorm Wind, Amherst

When
September 1, 2:55 PM EST
Where
Amherst County, 0.55 mi E of Pedlar Mills to 1.14 mi NNW of Agricola
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.570, -79.240

Thunderstorm winds blew two trees down. The one tree fell across Wagon Trail Road, blocking the road. The second tree fell across Highway 130, blocking that road as well. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
September 1, 3:05 PM EST
Where
Lynchburg (C) County, 3.89 mi WNW of Blue Ridge Farms
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.450, -79.260

A tree was blown down in the north end of the city. Damage values are estimated.

Hail, Bedford

When
September 1, 3:05 PM EST
Where
Bedford County, 0.88 mi SE of Waugh
Measured
0.88 in hail
Reported by
Public
Coordinates
37.510, -79.340

Thunderstorm Wind, Bedford

When
September 1, 3:25 PM EST
Where
Bedford County, 0.88 mi NE of Moneta
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.190, -79.620

Thunderstorm winds blew several trees down. Damage values are estimated.

Hail, Franklin

When
September 1, 3:45 PM EST
Where
Franklin County, 1.1 mi E of Boones Mill
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -79.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346493, 346496, 346497, 346499, 346500, 346501.